Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Mobile, AL

August 20, 2001Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 2001, 5:45 PM CDT for Choctaw County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2001, 5:45 PM CDT (22:45 UTC)
Expired
Aug 20, 2001, 6:30 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Choctaw County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS54 KMOB 202245
SVRMOB
ALC023-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF BUTLER...MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HODGEWOOD BY 620 PM CDT
  LOU...WIMBLY BY 630 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3215 8813 3213 8834 3184 8831 3184 8818

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:00 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 20, 4:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT MON AUG 20 2001

SECONDARY SHORTWAVE COMING DOWN BEHIND THE MAIN UPPER TROF HAS
KICKED OFF A COMPLEX OF SCT THUNDERSTORMS OVER CENTRAL MS THIS
AFTERNOON.  MIDLEVEL FLOW SUGGESTS THIS SHOULD CONTINUE MOVING
SOUTHEAST THROUGH SUNSET THEN WEAKEN SHORTLY THERAFTER WITH LOSS OF
DAYTIME HEATING.  POPS ADVERTISED TONIGHT MAINLY IN RELATION TO THE
POTENTIAL OF THIS MAKING IT THIS FAR SOUTH BEFORE DYING TONIGHT.
GREATER POPS NORTHWEST...MUCH LESS SOUTHEAST.

NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING IN DRY MEAN LAYER
HUMIDITY VALUES TOMORROW INTO THE EARLY EXTENDED PERIODS.  LOW LEVEL
MOISTURE WILL PERSIST...BUT AS RIDGE BUILDS OVERHEAD...VERY LOW POPS
EXPECTED THROUGH SATURDAY.  MRF BRINGING SOME DEEPER MOISTURE IN
FROM THE NORTHEAST SUNDAY AND MONDAY...AND WILL BRING RAIN CHANCES
BACK UP A NOTCH THEN.

CHANTAL STILL PROJECTED WELL SOUTH AND EAST OF OUR REGION...MAINLY
DUE TO BUILDING RIDGE OVER THE CENTRAL GULF COAST.  FOR NOW DOES NOT
LOOK TO BE A FACTOR IN OUR FORECAST.

/05

MOB UU 070/094 070/094 072 05210
PNS UU 072/093 072/092 075 05-10
DTS UU 075/090 073/092 075 05-10
GZH UU 066/093 065/095 069 053-0
2R0 UU 067/094 067/095 069 055-0
61A UU 067/094 067/095 069 055-0=

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 3:45 PM CDT, 2 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT MON AUG 20 2001

...ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS INTERIOR SOUTHEAST
MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA THROUGH SUNSET...

THE ATMOSPHERE ACROSS THE INLAND AREAS OF SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA HAVE BECOME VERY UNSTABLE THIS AFTERNOON.  DRY AIR
IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED WITH ABUNDANT LOW
LEVEL MOISTURE AND INSTABILITY WILL AID IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS THROUGH EARLY EVENING.

A FEW STORMS OVER THE INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA MAY BECOME STRONG ENOUGH IN THE LATE AFTERNOON AND
EARLY EVENING HOURS TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST
WINDS.  PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR DEVELOPING
THUNDERSTORMS IN THEIR AREA THROUGH EARLY EVENING...AND BE ALERT FOR
LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

WHILE A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH EARLY
EVENING...THE STORMS WILL NOT BE LONG LIVED NOR WILL THEY BECOME
WIDESPREAD IN COVERAGE.  ACTIVATION OF SEVERE STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:11 PM CDTSevere Thunderstorm WarningMOBWashington49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.